Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 301, NWS Sioux Falls, SD

October 23, 2022Clay County, Union County, South Dakota; Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 23, 2022, 6:29 PM CDT for Clay County, Union County, South Dakota; Plymouth County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2022, 6:29 PM CDT (23:29 UTC)
Expired
Oct 23, 2022, 7:15 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Plymouth County, IA, Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 6:12 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 6:29 PM CDT, 0 minutes earlier.

Area forecast discussion, Oct 23, 6:29 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
629 PM CDT Sun Oct 23 2022

.SHORT TERM...(This Evening through Monday)
Issued at 330 PM CDT Sun Oct 23 2022

KEY MESSAGES:

1. Strong winds and elevated fire danger continue into this evening.

2. Conditional severe weather threat still on track for this evening.

3. Cooler but mainly dry weather returns through the work week.

A lot to unpack over the next 12-18 hours, as a strong storm system
lifts across the northern Plains. Early afternoon southerly winds
have been gusting 30-40+ mph, near but holding just shy of advisory
criteria so far. Stronger winds are evident to our southwest, with
several locations in western Kansas seeing gusts in excess of 60 mph
along with reduced visibility in blowing dust. The low to mid level
jet responsible for this pocket of stronger winds lifts northeast
toward eastern Nebraska and Iowa by this evening, compounded by
typical diurnal enhancement of a southerly low level jet, with
GFS/NAM/ECMWF all showing 850mb winds greater than 55kt sliding
across our far eastern counties this evening. Given timing of this
occurring after dark, think overall gusts will remain shy of high
wind warning criteria. However, HREF does show a potential for
surface gusts exceeding 50kt during the current advisory window
(24/01Z-07Z), even away from convection, so will need to monitor
upstream trends during the late afternoon/early evening.

As far as the late afternoon/early evening fire danger, dew points
in the lower-mid 50s have spread a bit farther west than previously
expected, in response to the storm track as a whole trending to the
west. That said, already seeing relative humidity levels down into
the mid 30s-mid 40s percent as of 2pm, and these will continue to
drop as temperatures rise through the mid-late afternoon. Given the
near advisory level winds and extremely dry vegetation, could see
rapid fire spread even without humidity levels reaching the 20-25%
threshold typically required for Red Flag Warning, so will continue
that headline into the early evening when humidity levels should
begin to recover after sunset.

Additional concern for this evening remains convective potential,
with some lingering uncertainty in exactly where/when storms may
develop. Evidence of mid-level instability working through Iowa,
with development of ACCAS over the past hour or two, with scattered
surface-based storms developing in the deeper moisture in eastern
Kansas. Given projected north-northeast storm movement, neither of
these are likely to be our area of focus for this evening, though.
Instead, will have to watch central/eastern Nebraska, as the
approaching wave interacts with a strengthening dry line over
central Nebraska. HRRR has been fairly consistent with isolated
development in this area prior to 6pm, with activity quickly moving
north-northeast across the Hwy 81/I-29 corridors this evening. Given
the already strong/potentially increasing winds aloft and inverted-V
soundings through the evening, along with any storms, or even just
showers, will have the potential to bring severe winds to the
surface. Hail will be a secondary threat with stronger storms with
CAPE approaching 1000J/kg, but focus for this evening is really on
the strong wind potential within the 6pm-11pm time frame.

Once storms slide northeast of the area late evening, focus will
shift to westerly winds wrapping into the area on the backside of
the system, along with sharply cooler air compared to the past
couple of days. May need to monitor our far west/northwest counties
for a possible wind advisory late tonight into Monday morning, as
850mb winds greater than 40kt wrap around the departing low into
central South Dakota. However, strongest winds look to remain just
west of our forecast area 09Z-15Z, and thus will hold off issuing
any headlines for these areas at this time. Nevertheless, Monday
will be a breezy and colder day, with westerly winds gusting 25-35
mph and temperatures only rebounding to the upper 40s and 50s.

.LONG TERM...(Monday Night through Sunday)
Issued at 330 PM CDT Sun Oct 23 2022

With much of the focus today on the near-term concerns, did not
have much time to dissect fine details through the mid-long range.
That said, does not appear to be much in the way of impactful
weather through that period. Looking at a largely split flow
pattern, with a couple of stronger southern stream waves tracking
well south of the area early in the work week, and a second toward
the end of the week. Weaker northern stream troughs slide across
the northern Plains. Could possibly see enough moisture stream
north to support a chance of showers mid-late week, but otherwise
seeing dry and seasonably cool conditions from Monday onward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 623 PM CDT Sun Oct 23 2022

Scattered convection continues to develop this evening. This
activity will race northward, and may briefly pass near the TAF
sites. Reductions in visibility with rain along with blowing dust
spreading northward to MVFR levels will be possible.

A strong synoptic front will spread eastward overnight, arriving
to the I-29 corridor by midnight, and then passing east of the CWA
by 4am. Gusty westerly winds are likely, with a continuation of
VFR ceilings.

VFR conditions persist through Monday, with gusty westerly winds
through the day between 20 and 30 mph.

&&

.FIRE WEATHER...
Issued at 330 PM CDT Sun Oct 23 2022

Humidity levels of 20 to 40 percent observed across much of our
SD/NE/IA counties as of 3 pm this afternoon, and could fall a bit
farther before a slow recovery after sunset. Greater concern will
be strong southerly winds, gusting to 35 to 45 mph across the
area. These winds, combined with the low humidity levels and very
dry vegetation continue to support a Red Flag Warning for through
the Missouri/James River Valleys, and eastward toward Sioux Falls
and much of northwest Iowa into the early evening.

Winds switch around to the west through tonight as a cold front
pushes east. Wind gusts in the wake of the cold front should
average 25 to 35 mph late tonight through Monday. However, near
to below normal temperatures will persist through the week ahead,
which should ease humidity levels back into 30-45 percent range
for Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 8 PM CDT this evening for SDZ038-050-
     052>054-057>071.

MN...None.
IA...Red Flag Warning until 8 PM CDT this evening for IAZ001-012>014-
     020>022-031-032.

     Wind Advisory until 2 AM CDT Monday for IAZ013-014-020>022-031-
     032.

NE...Red Flag Warning until 8 PM CDT this evening for NEZ013-014.

     Wind Advisory until 2 AM CDT Monday for NEZ014.

&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...Dux
FIRE WEATHER...JH
Hazardous weather outlook, Oct 23, 3:57 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
357 PM CDT Sun Oct 23 2022

IAZ001-012-NEZ013-SDZ038-050-052>054-057>071-242100-
Lyon-Sioux-Dixon-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
357 PM CDT Sun Oct 23 2022

This Hazardous Weather Outlook is for northwest Iowa, northeast
Nebraska, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Above normal temperatures, low relative humidity, and windy
conditions will continue this afternoon. This will lead to extreme
fire danger. Because of that, burning should be avoided if possible,
and extra caution should be used if working in agricultural fields.

There is a chance of strong to severe thunderstorms tracking out of
Nebraska, north through the Highway 81 and Interstate 29 corridors,
and into southwest Minnesota this evening. Wind gusts to 70 mph
would be the primary hazard, with isolated hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 6 pm and 10 pm CDT.

IAZ013-014-020>022-031-032-NEZ014-242100-
O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dakota-
357 PM CDT Sun Oct 23 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...This afternoon and tonight.

Above normal temperatures, low relative humidity, and windy
conditions will continue this afternoon. This will lead to extreme
fire danger. Because of that, burning should be avoided if possible,
and extra caution should be used if working in agricultural fields.

Stronger winds are expected to developing this evening into the
overnight hours, with gusts up to 55 mph possible.

There is also a chance of thunderstorms this evening. If storms, or
even showers, there is a potential for wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
242100-
Osceola-Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-
357 PM CDT Sun Oct 23 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.

.DAY ONE...This afternoon and tonight.

Above normal temperatures, low relative humidity, and windy
conditions will continue this afternoon. This will lead to very high
fire danger. Because of that, burning should be avoided if possible,
and extra caution should be used if working in agricultural fields.

There is a chance of strong to severe thunderstorms tracking out of
Nebraska, north through the Highway 81 and Interstate 29 corridors,
and into southwest Minnesota this evening. Wind gusts to 70 mph
would be the primary hazard, with isolated hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 7 pm and 11 pm CDT.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:28 AM CDTWind AdvisoryFSDBrookings, Clay, Lake, Lincoln, McCook, Minnehaha and 4 more23 hr
Oct 23, 6:07 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha, Moody38 min
Oct 23, 6:15 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn45 min
Oct 23, 6:42 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.